Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 52, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 13, 2021, 7:58 PM MDT for Bennett County, Todd County, South Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2021, 7:58 PM MDT (01:58 UTC)
- Expired
- Jun 13, 2021, 9:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Bennett County, SD, Todd County, SD
The radar
The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:33 PM MDT | HAIL 1.75 | 8 S Spring Creek, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
576
WUUS53 KUNR 140158
SVRUNR
SDC007-121-140300-
/O.NEW.KUNR.SV.W.0052.210614T0158Z-210614T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
758 PM MDT Sun Jun 13 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Todd County in south central South Dakota...
Southeastern Bennett County in southwestern South Dakota...
* Until 900 PM MDT/1000 PM CDT/.
* At 757 PM MDT/857 PM CDT/, a severe thunderstorm was located 4
miles north of Cody, or 26 miles southeast of Martin, moving
northeast at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Spring Creek, Saint Francis and Grass Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4330 10109 4304 10074 4299 10088 4300 10144
TIME...MOT...LOC 0157Z 235DEG 20KT 4300 10127
HAIL...1.75IN
WIND...<50MPH
$$
JC2 follow-up statements
238
WWUS53 KUNR 140229
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
929 PM CDT Sun Jun 13 2021
SDC007-140239-
/O.CAN.KUNR.SV.W.0052.000000T0000Z-210614T0300Z/
Bennett SD-
929 PM CDT Sun Jun 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENNETT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4302 10123 4324 10101 4304 10074 4299 10088
4300 10123
TIME...MOT...LOC 0229Z 238DEG 20KT 4306 10105
$$
SDC121-140300-
/O.CON.KUNR.SV.W.0052.000000T0000Z-210614T0300Z/
Todd SD-
929 PM CDT Sun Jun 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN TODD COUNTY...
At 929 PM CDT, a severe thunderstorm was located 3 miles south of
Spring Creek, or 26 miles southwest of Mission, moving northeast at
25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Saint Francis, Spring Creek, Grass Mountain and southwestern Rosebud
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4302 10123 4324 10101 4304 10074 4299 10088
4300 10123
TIME...MOT...LOC 0229Z 238DEG 20KT 4306 10105
HAIL...1.75IN
WIND...<50MPH
$$
JC815
WWUS53 KUNR 140252
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
952 PM CDT Sun Jun 13 2021
SDC121-140302-
/O.EXP.KUNR.SV.W.0052.000000T0000Z-210614T0300Z/
Todd SD-
952 PM CDT Sun Jun 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TODD COUNTY WILL
EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4302 10123 4324 10101 4304 10074 4299 10088
4300 10123
TIME...MOT...LOC 0252Z 235DEG 20KT 4313 10092
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:13 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 13, 5:13 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 513 PM MDT Sun Jun 13 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 237 PM MDT Sun Jun 13 2021 Strong upper ridge axis is building over the northern Plains with warm air advection moving toward the forecast area. Very small wave embedded in southwest flow moving into southwestern WY may trigger some thunderstorms over extreme southern SD this evening, where 2000-3000 j/kg CAPE and steep lapse rates exist, although higher potential will be in NE. An isolated thunderstorm may still develop over the southern Black Hills. Surface boundary is slowly sinking southward through southern SD as evident of the northward moving CU field with the higher dewpoints and southwest winds stopped at the boundary with northeast winds and lower dewpoints to the north. Heights build over the northern Plains through Tuesday as upper trof deepens over the northwestern US. Next wave rides up southwest flow into northeastern WY tomorrow afternoon for isolated thunderstorms again ahead of lee trof. Ridge flattens as the upper low tracks across southern Canada with cold front moves through Wednesday, with temperatures cooling. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 512 PM MDT Sun Jun 13 2021 Mainly VFR conditions expected through the TAF period. Isolated to scattered thunderstorms will be possible in the evening hours, mainly from the Black Hills southeast, with local MVFR conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...55 AVIATION...JC
Hazardous weather outlook, Jun 13, 4:23 AM MDT, 15 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 423 AM MDT Sun Jun 13 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 423 AM MDT Sun Jun 13 2021 /523 AM CDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, mainly late this afternoon and early this evening from the Black Hills into far southern South Dakota. Isolated strong storms with some hail and gusty winds may occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk of severe thunderstorms from northeast Wyoming into far western South Dakota later Monday afternoon and evening. Large hail and damaging winds will be the main risk. Hot weather is expected Monday through Wednesday with highs well into the 90s to around 100 degrees. Near critical fire weather conditions may occur Monday due to very low relative humidities and breezy southeast winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 13, 4:09 PM MDT, 3 hours 49 minutes before
Special Weather Statement National Weather Service Rapid City SD 409 PM MDT Sun Jun 13 2021 WYZ058-132245- Weston WY- 409 PM MDT Sun Jun 13 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON COUNTY... At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Upton, or 22 miles northwest of Newcastle, moving east at 10 mph. Penny size hail will be possible with this storm. Locations impacted include... Osage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4391 10470 4404 10470 4413 10445 4392 10440 TIME...MOT...LOC 2209Z 252DEG 8KT 4399 10460 JC
Local storm report, Jun 13, 5:42 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 2 NW OSAGE 44.00N 104.45W
06/13/2021 E1.50 INCH WESTON WY PUBLIC
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:24 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 29 min |
| Jun 13, 11:45 PM MDT | Special Weather Statement | UNR | Mellette | 30 min |
| Jun 14, 12:07 AM MDT | Special Weather Statement | UNR | Tripp | 53 min |
| Jun 14, 12:48 AM MDT | Special Weather Statement | UNR | Tripp | 57 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.